NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, February 25, 2017
Skin Care and Diseases
Last summer I had a complex finger infection which required 4 rounds of antibiotics and an antifungal to resolve. I had a negative reaction to the 4th antibiotic (Bactrim DS + Levaquin) which may have been allergic or just side effects of Levaquin. A day later a hand surgeon pulled me off both meds and put me on Sporanox.
Around this time, I developed a case of what I thought was chapped lips from dehydration. Instead of healing, my lips started flaking off. Nothing seemed to help. It continued for months. My dentist suggested L-lysine supplements (she`d never seen anything like it either) and they actually helped as long as I continued to take them. The first time I quit the peeling came back... finally several months later I`ve been able to quit the lysine and not relapse.
I`m a 38yo woman in generally good health. I`m just curious to know what could`ve caused this. The timing with the meds is too coincidental, but they kept peeling long after I stopped them. Could it be viral? I can`t attribute the benefits of lysine to placebo effect because I had no confidence that it would help at all.
Any experience with similar cases?
I have not seen a similar reaction before. My hypotheses would include a persistent reaction to a medication you were on, a subclinical allergic reaction to something you were in contact with (e.g. toothpaste, lip gloss, etc.), or you were taking supplements such as Vitamin A that caused such peeling.
If it recurs, it would be worth seeing a board certified dermatologist for evaluation.
Pranav Sheth, MD
College of Medicine
University of Cincinnati